Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 167, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 5:18 PM CDT for 8 counties in South Dakota. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2021, 5:18 PM CDT (22:18 UTC)
- Expired
- Oct 9, 2021, 6:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:29 PM CDT | TSTM WND GST 57 | 6 W Henry, SD | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 W HENRY. MESONET STATION 174 CLARK (SDDOT). |
| Oct 9, 5:29 PM CDT | NON-TSTM WND GST 57 | 6 W Henry, SD | MESONET STATION 174 CLARK (SDDOT). |
| Oct 9, 5:31 PM CDT | TORNADO | 2 Nw Roslyn, SD | FIRE DEPARTMENT REPORT A BRIEF TORNADO TOUCHDOWN. TIME ESTIMATED. |
| Oct 9, 5:35 PM CDT | TSTM WND DMG | Roslyn, SD | TREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH WINDS. |
| Oct 9, 6:05 PM CDT | FUNNEL CLOUD | 2 W Ortley, SD | |
| Oct 9, 6:15 PM CDT | TSTM WND DMG | Bryant, SD | TREE DAMAGE IN BRYANT. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
501
WUUS53 KABR 092218
SVRABR
SDC013-025-029-037-051-057-091-109-092315-
/O.NEW.KABR.SV.W.0167.211009T2218Z-211009T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
518 PM CDT Sat Oct 9 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Roberts County in northeastern South Dakota...
Day County in northeastern South Dakota...
Marshall County in northeastern South Dakota...
Northeastern Brown County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
Northwestern Grant County in northeastern South Dakota...
Clark County in northeastern South Dakota...
Codington County in northeastern South Dakota...
* Until 615 PM CDT.
* At 518 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Frederick to 6 miles northwest
of Webster to 8 miles southeast of Carpenter, moving east at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Webster around 525 PM CDT.
Roslyn around 530 PM CDT.
Willow Lake around 535 PM CDT.
Other locations in the path of these severe thunderstorms include
Grenville, Waubay Lake, Minnewasta Lake, Rush Lake, Waubay, Waubay
Wildlife Rec Area, Blue Dog Lake, Bryant, Enemy Swim Lake, Campbell
Slough, Enemy Swim Housing, Pickerel Lake Rec Area, Rudebusch Corner,
Hamlin Education Center and Kellerton Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4549 9694 4454 9715 4454 9786 4539 9770
4594 9853 4594 9761
TIME...MOT...LOC 2218Z 259DEG 27KT 4592 9838 4540 9761 4454 9779
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Parkin1 follow-up statement
283
WWUS53 KABR 092258
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
558 PM CDT Sat Oct 9 2021
SDC013-092308-
/O.CAN.KABR.SV.W.0167.000000T0000Z-211009T2315Z/
Brown SD-
558 PM CDT Sat Oct 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern South Dakota.
LAT...LON 4549 9694 4454 9715 4454 9781 4554 9762
4594 9795 4594 9761
TIME...MOT...LOC 2258Z 259DEG 27KT 4598 9799 4545 9722 4459 9740
$$
SDC025-029-037-051-057-091-109-092315-
/O.CON.KABR.SV.W.0167.000000T0000Z-211009T2315Z/
Roberts SD-Day SD-Marshall SD-Hamlin SD-Grant SD-Clark SD-
Codington SD-
558 PM CDT Sat Oct 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN ROBERTS...EASTERN DAY...CENTRAL MARSHALL...HAMLIN...
NORTHWESTERN GRANT...EASTERN CLARK AND CODINGTON COUNTIES...
At 558 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Ludden to near Enemy Swim Lake to near
Bryant, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rudebusch Corner, Enemy Swim Lake, Pickerel Lake Rec Area,
Campbell Slough, Enemy Swim Housing, Finley Heights Housing, Lake
Norden, Agency Village, Hayti and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4549 9694 4454 9715 4454 9781 4554 9762
4594 9795 4594 9761
TIME...MOT...LOC 2258Z 259DEG 27KT 4598 9799 4545 9722 4459 9740
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:53 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 9, 2:53 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 253 PM CDT Sat Oct 9 2021 .SHORT TERM...(This Evening through Sunday Night) Issued at 243 PM CDT Sat Oct 9 2021 A strong upper level trough, surface low pressure system will track northeastward across the area this evening, bringing the potential for severe storms. Significant low level and deep layer shear will support supercell thunderstorms, with tornadoes possible. However, instability is lacking, 1K J/kg with SBCIN to overcome yet in the eastern CWA. MLCAPE is higher at least, but with some CIN remaining. That said, these CAPE values are fairly high for the 2nd week of October. Surface dew points have increased early this afternoon with many locations reporting low 60s. That said, a mostly cloudy sky has limited heating, with current temps ahead of the cold front in the mid 60s, to the low 70s. As peak heating is nearing, surface temperatures may not warm much more over the next hour. Overall, still believe there will be enough inability, shear to support scattered severe storms, mainly in the James River Valley and points east into MN. The severe threat is best between 4 pm, in the James Valley, to 7-9 pm, in western MN. Several CAM a line of storms, embedded supercells with hail, winds, and brief tornadoes transitioning over to bowing line segments with damaging winds become the main threat. Convection should progress northeast of the CWA by 3Z with wrap around shower, embedded thunderstorms remaining across the CWA throughout tonight and into the morning hours on Sunday. Light showers may continuing over northeastern SD, western MN into the evening hours on Sunday. Dry conditions with clearing skies can be expected Sunday night into Monday with low dropping into the upper 30s, to the mid 40s. .LONG TERM...(Monday through Saturday) Issued at 243 PM CDT Sat Oct 9 2021 The extended period will start off dry, with Monday also being the warmest day of the period. Focus then turns to a fairly potent storm system set to affect the region during the middle part of the week. A surface low will track from northeast Colorado to southwest Nebraska Tuesday, then to southwest or south central South Dakota Tuesday night before lifting north across South Dakota Wednesday and into North Dakota Wednesday night. This will be a fairly tightly wrapped system and looks to bring widespread rainfall and gusty winds to the entire CWA. Cannot rule out a rumble of thunder or two, but for the most part, this system will just be widespread rainfall. Temperatures will be warm enough for the precipitation to be rain, and current indications are that a good one to two inches are possible late Tuesday night and Wednesday. This could obviously change should the low track change. The remainder of the extended period (Thursday through Saturday) will be dry, with the region under the influence of weak high pressure. High temperatures on Monday will be mainly in the 60s, then in the mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for highs Thursday and Friday. Saturday will see highs in the upper 50s to lower 60s. Overnight lows will be in the 40s Monday night and Tuesday night. Lows will range from the upper 30s west to the mid 40s east Wednesday night. Will then see cooler lows with 30s across the entire area Thursday night and Friday night. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 618 AM CDT Sat Oct 9 2021 Terminals KABR,KATY,KPIR,KMBG Widespread IFR/MVFR cigs and vsbys will continue through much of the day, especially across northern parts of SD. Scattered showers and thunderstorms are expected through the day and into evening with a few severe storms possible over northeast SD this afternoon and early evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Parkin AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Sat Oct 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms can be expected across the region today. A few storms may be on the strong side, with small hail and gusty winds. The larger severe threat will exist across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 451 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected across northeast South Dakota and west central Minnesota this afternoon into early evening. Strong to severe storms are possible, with large hail up to golf ball size and strong winds in excess of 60 or 70 mph. Heavy rain is also possible under stronger storm cells. Today's setup also favors the potential for a couple tornadoes near the James River valley, eastward across the Glacial Lakes and into west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
In the hours before
Special weather statement, Oct 9, 1:57 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
157 PM CDT Sat Oct 9 2021
SDZ048-091930-
Lyman SD-
157 PM CDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of east central Lyman
County through 230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lyman, or 18 miles southeast of Presho, moving
northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Lyman around 205 PM CDT.
Reliance around 215 PM CDT.
Other locations in the path of this storm include Medicine Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4370 9990 4369 9992 4370 9999 4403 9968
4387 9931 4381 9935 4369 9962 4374 9962
4374 9964 4377 9965 4373 9967 4375 9968
4376 9968 4376 9969 4372 9972 4374 9976
4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 1857Z 230DEG 34KT 4377 9974
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ConnellyLocal storm report, Oct 9, 5:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 3 ESE ABERDEEN 45.45N 98.41W
10/09/2021 M56 MPH BROWN SD OFFICIAL NWS OBS
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 12:05 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 27 min |
| Oct 9, 1:57 PM CDT | Special Weather Statement | ABR | Lyman | 33 min |
| Oct 9, 4:10 PM CDT | Tornado Warning | ABR | Brown, Spink | 35 min |
| Oct 9, 4:30 PM CDT | Tornado Warning | ABR | Brown | 15 min |
| Oct 9, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Hamlin, Spink | 42 min |
| Oct 9, 4:33 PM CDT | Tornado Warning | ABR | Brown, Day, Spink | 27 min |
| Oct 9, 4:57 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 18 min |
| Oct 9, 5:16 PM CDT | Tornado Warning | ABR | Day, Marshall | 29 min |
| Oct 9, 5:17 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 28 min |
| Oct 9, 5:44 PM CDT | Tornado Warning | ABR | Brown, Marshall | 31 min |
| Oct 9, 5:47 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 28 min |
| Oct 9, 6:07 PM CDT | Tornado Warning | ABR | Day, Roberts | 23 min |
| Oct 9, 6:14 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 31 min |
| Oct 9, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Marshall and 1 more | 60 min |
| Oct 9, 6:28 PM CDT | Tornado Warning | ABR | Roberts | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.